Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Cheyenne, WY

July 17, 2009Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2009, 4:14 PM MDT for Scotts Bluff County, Nebraska. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2009, 4:14 PM MDT (22:14 UTC)
Expired
Jul 17, 2009, 4:47 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Scotts Bluff County, NE

The radar

The Cheyenne radar (KCYS), 127 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:59 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 172214
SVRCYS
NEC157-172300-
/O.NEW.KCYS.SV.W.0147.090717T2214Z-090717T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT FRI JUL 17 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 500 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCOTTSBLUFF...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GERING...SCOTTSBLUFF AIRPORT...MINATARE AND MELBETA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED 3 MI WEST OF 
SCOTTSBLUFF WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...SEEK SAFE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 4169 10353 4170 10361 4187 10375 4193 10368
      4186 10336 4183 10336
TIME...MOT...LOC 2213Z 308DEG 14KT 4187 10366

$$

MAZUR
2 follow-up statements
000 
WWUS55 KCYS 172238
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT FRI JUL 17 2009

NEC157-172300-
/O.CON.KCYS.SV.W.0147.000000T0000Z-090717T2300Z/
SCOTTS BLUFF NE-
438 PM MDT FRI JUL 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN SCOTTS BLUFF COUNTY...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MINATARE...OR 7 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MINATARE AND MELBETA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO ONE INCH IN 
DIAMETER. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS

&&

LAT...LON 4171 10350 4170 10352 4169 10354 4171 10356
      4179 10359 4184 10355 4180 10340
TIME...MOT...LOC 2238Z 308DEG 14KT 4181 10356

$$

RJM
000 
WWUS55 KCYS 172247
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT FRI JUL 17 2009

NEC157-172257-
/O.CAN.KCYS.SV.W.0147.000000T0000Z-090717T2300Z/
SCOTTS BLUFF NE-
447 PM MDT FRI JUL 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCOTTS BLUFF
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 7 PM MDT.

LAT...LON 4171 10350 4170 10352 4169 10354 4171 10356
      4179 10359 4184 10355 4180 10340
TIME...MOT...LOC 2247Z 308DEG 14KT 4179 10352

$$

RJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:39 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 1:39 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT FRI JUL 17 2009

.SHORT TERM...NW FLOW WILL OCCUR ALOFT THIS AFTERNOON AND EVENING
AS AN UPPER RIDGE BUILDS OVER THE WEST. DEW POINTS IN THE NEBRASKA
PANHANDLE THIS AFTERNOON ARE IN THE 50S. LIS INDICATE VERY
UNSTABLE AIRMASS OVER THE AREA EAST OF THE LAR RANGE AND CAPE
VALUES ARE IN THE 1000 TO 2000 J/KG RANGE. TORNADO WATCH HAS BEEN
ISSUED FOR PARTS OF SE WY AND THE NEB PANHANDLE DUE TO DEEP LAYER
SHEER. A JET MAX AT 200 MB WILL ALSO AID IN THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING. THE UPPER RIDGE AXIS WILL
MOVE EAST OVER THE NORTHERN ROCKIES ON SAT . MID LEVEL MOISTURE
AND UNSTABLE CONDITIONS WILL OCCUR ONCE AGAIN SAT AFTERNOON. WILL
KEEP ISOLATED THUNDERSTORMS...ESPECIALLY EAST OF THE LARAMIE RANGE
FOR SAT AFT AND EVENING. ON SUN...NW FLOW WILL CONT ALOFT AND THE
UPPER RIDGE AXIS WILL EXTEND FROM THE NORTHERN PLAINS TO THE
DESERT SW. WILL KEEP DRY CONDITIONS IN THE FORECAST...BUT CANNOT
RULE OUT A FEW THUNDERSTORMS EAST OF THE LARAMIE RANGE. HIGH
TEMPERATURES WILL BE AROUND NORMAL SATURDAY...THEN AS THERMAL
RIDGE MOVES OVER THE CWA ON SUNDAY...EXPECT TEMPERATURES TO BE
SEVERAL DEGREES ABOVE NORMAL.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.
UPPER SHORT WAVE MOVING NORTH OF AREA WILL ALLOW FOR A COLD FRONT
TO PUSH SOUTH SUNDAY NIGHT INTO MONDAY...WITH CHANCES OF SHOWERS
OR THUNDERSTORMS PERSISTING INTO TUESDAY. FOR WEDNESDAY THROUGH
FRIDAY IT LOOKS LIKE DIURANALLY DRIVE CONVECTION WITH WARMER
TEMPERATURES. ON FRIDAY...A BACKDOOR COLD FRONT IS EXPECTED WITH A
CONTINUATION OF SHOWERS OR THUNDERSTORMS AND SOMEWHAT COOLER
TEMPERATURES.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE AREA THROUGH
SUNDAY WITH THE EXCEPTION OF AREAS IN AND NEAR LATE DAY THUNDERSTORMS
WHERE LOW CIGS AND VSBYS WILL RESULT IN MVFR OR BRIEF IFR
CONDITIONS.

&&

.FIRE WEATHER...FUELS CONTINUE TO DRY ACROSS THE
DISTRICT...HOWEVER WIND SPEEDS SHOULD REMAIN BELOW RED FLAG
CRITERIA. LOW RHS WILL OCCUR ESPECIALLY WEST OF THE LARAMIE RANGE
THROUGH THE WEEKEND.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...KMD
LONG TERM...EISE
Hazardous weather outlook, Jul 17, 1:40 PM MDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
140 PM MDT FRI JUL 17 2009

WYZ059>066-181945-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
140 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001-003-019>021-054-055-WYZ067>070-181945-
SIOUX-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
140 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

...TORNADO WATCH 596 IN EFFECT UNTIL 7 PM MDT THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TORNADOES AND SEVERE THUNDERSTORMS WITH DAMAGING HAIL AND
WIND...ARE EXPECTED THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT TORNADOES...HAIL GREATER THAN ONE HALF INCH...WINDS
OF 58 MPH OR HIGHER...ANY DAMAGE FROM STORMS...OR FLOODING OF
ROADS AND CREEKS...TO YOUR LOCAL POLICE OR SHERIFF. THEY WILL
PASS ALONG YOUR REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER..AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-181945-
DAWES-
140 PM MDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...WATER...AND CLIMATE
INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 17, 2:53 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
253 PM MDT FRI JUL 17 2009

NEZ019>021-054-055-172200-
BANNER-CHEYENNE-KIMBALL-MORRILL-SCOTTS BLUFF-
253 PM MDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN
KIMBALL...NORTHWESTERN CHEYENNE...SOUTHEASTERN SCOTTS BLUFF AND
SOUTHWESTERN MORRILL COUNTIES UNTIL 400 PM MDT...

AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COYOTE ROCK...OR 13 MILES SOUTHEAST OF
SCOTTSBLUFF...MOVING SOUTHEAST AT 30 MPH.

PEA TO DIME SIZED HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.

RJM
Special weather statement, Jul 17, 3:59 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
359 PM MDT FRI JUL 17 2009

NEZ019-020-172245-
BANNER-SCOTTS BLUFF-
359 PM MDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTTS BLUFF AND EASTERN
BANNER COUNTIES UNTIL 445 PM MDT...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTS BLUFF NATIONAL MONUMENT...OR NEAR
SCOTTSBLUFF.  THIS STORM WAS MOVING TO THE SOUTHEAST AT 25 MPH.

SMALL HAIL...WIND GUSTS TO 45 MPH AND HEAVY RAIN ARE LIKELY WITH THIS
STORM.

WEILAND
Local storm report, Jul 17, 4:07 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             SCOTTSBLUFF             41.87N 103.66W
07/17/2009  E0.25 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

            LOTS OF PEA TO MARBLE WITH A FEW 3/4.

0404 PM     HAIL             3 W SCOTTSBLUFF         41.87N 103.72W
07/17/2009  E0.75 INCH       SCOTTS BLUFF       NE   PUBLIC

&&

BCHAPMAN
Special weather statement, Jul 17, 4:10 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT FRI JUL 17 2009

NEZ019-020-172315-
BANNER-SCOTTS BLUFF-
410 PM MDT FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SCOTTS BLUFF AND
NORTHEASTERN BANNER COUNTIES UNTIL 515 PM MDT...

AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCOTTS BLUFF NATIONAL MONUMENT...OR NEAR
SCOTTSBLUFF.  THIS STORM WAS MOVING TO THE SOUTHEAST AT 25 MPH.  AROUND
4 PM...UP TO THREE QUARTER INCH DIAMETER HAIL WAS REPORTED IN AND
SEVERAL MILES WEST OF SCOTTSBLUFF.

PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE LIKELY
WITH THIS STORM.

PEOPLE IN BANNER AND SCOTTS BLUFF COUNTIES...INCLUDING SCOTTS BLUFF
NATIONAL MONUMENT...GERING...TERRYTOWN AND SCOTTSBLUFF...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

WEILAND
Local storm report, Jul 17, 4:13 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             2 NW SCOTTSBLUFF        41.89N 103.69W
07/17/2009  M1.00 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:20 PM MDTSevere Thunderstorm WarningCYSMorrill, Scotts Bluff46 min
Jul 16, 7:02 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill23 min
Jul 16, 7:21 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball44 min
Jul 17, 5:10 PM MDTSevere Thunderstorm WarningCYSCheyenne, Morrill25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.